Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 14, NWS Midland/Odessa, TX

March 24, 201715 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Mar 24, 2017, 4:52 AM CDT for 15 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Mar 24, 2017, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2017, 4:52 AM CDT (09:52 UTC)
In effect from
Mar 24, 2017, 11:00 AM CDT
Expired
Mar 24, 2017, 7:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Scurry County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 32 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 9.9 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1928 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WWUS74 KMAF 240952
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
452 AM CDT Fri Mar 24 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE SOUTHEAST NEW
MEXICO PLAINS AND MUCH OF WEST TEAS...

.An upper trough continues to affect the region, maintaining very
windy conditions through the Guadalupe Mountains. These very
windy conditions are expected to continue in the Guadalupe
Mountains through Friday afternoon. Across the Southeast New
Mexico Plains and West Texas, upper level winds will mix to the
surface and result in another day.

NMZ027-TXZ258-242215-
/O.CON.KMAF.HW.W.0014.000000T0000Z-170325T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
352 AM MDT Fri Mar 24 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* TIMING...Through Friday afternoon.

* WINDS...West at 35 to 50 mph with gusts to around 75 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas as these 
  winds could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ045>048-050>053-057>062-067-068-074-075-080-
081-242215-
/O.NEW.KMAF.WI.Y.0014.170324T1600Z-170325T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Davis/Apache Mountains Area-Pecos-Marfa Plateau-
Big Bend Area-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, 
Pecos, Mentone, Kermit, Odessa, Midland, Monahans, Crane, Alpine,
Fort Davis, Fort Stockton, Marfa, Big Bend NP, and Marathon
452 AM CDT Fri Mar 24 2017 /352 AM MDT Fri Mar 24 2017/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect from 11 AM CDT /10 AM MDT/ this
morning to 7 PM CDT /6 PM MDT/ this evening.
 
...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...Late this morning through the afternoon.

* WINDS...West at 30 to 40 mph with gusts to around 45 to 55 mph.

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
568 
WWUS74 KMAF 241822
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
122 PM CDT Fri Mar 24 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT TO 7 PM CDT /6 PM MDT/ THIS EVENING 
FOR THE SOUTHEAST NEW MEXICO PLAINS AND MUCH OF WEST TEAS...

.An upper trough continues to affect the region, maintaining very
windy conditions through the Guadalupe Mountains. These very
windy conditions are expected to continue in the Guadalupe
Mountains through the afternoon. Across the Southeast New Mexico 
plains and West Texas, upper level winds will mix to the surface 
with windy conditions continuing through the afternoon.

NMZ027-TXZ258-250000-
/O.CON.KMAF.HW.W.0014.000000T0000Z-170325T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1222 PM MDT Fri Mar 24 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* TIMING...Through Friday afternoon.

* WINDS...West at 35 to 50 mph with gusts to around 75 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas as these 
  winds could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ045>048-050>053-057>062-067-068-074-075-080-
081-250000-
/O.CON.KMAF.WI.Y.0014.000000T0000Z-170325T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Davis/Apache Mountains Area-Pecos-Marfa Plateau-
Big Bend Area-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, 
Pecos, Mentone, Kermit, Odessa, Midland, Monahans, Crane, Alpine,
Fort Davis, Fort Stockton, Marfa, Big Bend NP, and Marathon
122 PM CDT Fri Mar 24 2017 /1222 PM MDT Fri Mar 24 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...Through the afternoon.

* WINDS...West at 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Secure lawn furniture, garbage cans or other objects 
  which could be blown about by the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
474 
WWUS74 KMAF 250015
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
715 PM CDT Fri Mar 24 2017

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS HAS EXPIRED...

...WIND ADVISORY FOR THE SOUTHEAST NEW MEXICO PLAINS AND MUCH OF
WEST TEXAS HAS EXPIRED...

.Winds across the warned areas have diminished below critical
thresholds. Because of this, wind related warnings and advisories
have been allowed to expire. 

NMZ027-TXZ258-250115-
/O.EXP.KMAF.HW.W.0014.000000T0000Z-170325T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
615 PM MDT Fri Mar 24 2017

...HIGH WIND WARNING HAS EXPIRED...

Winds have dropped below Warning criteria this evening, thus the
Warning has been allowed to expire.

$$

NMZ028-029-033-034-TXZ045>048-050>053-057>062-067-068-074-075-080-
081-250115-
/O.EXP.KMAF.WI.Y.0014.000000T0000Z-170325T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Davis/Apache Mountains Area-Pecos-Marfa Plateau-
Big Bend Area-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, 
Pecos, Mentone, Kermit, Odessa, Midland, Monahans, Crane, Alpine,
Fort Davis, Fort Stockton, Marfa, Big Bend NP, and Marathon
715 PM CDT Fri Mar 24 2017 /615 PM MDT Fri Mar 24 2017/

...WIND ADVISORY HAS EXPIRED...

Winds have dropped below Advisory criteria this evening, thus the
Advisory has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 24, 4:39 AM CDT, 13 minutes earlier.

Area forecast discussion, Mar 24, 4:39 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
439 AM CDT Fri Mar 24 2017

.DISCUSSION...
The strong mid level low that brought high winds across the area
yesterday will continue to move east through the south-central plains
today. A strong mid-level jet continues to wrap around the base
of the trough. These strong upper level winds should be allowed to
mix down with subsidence on the back side of the trough. We
should see another windy day for the majority of the area, though
not quite as windy as yesterday. Winds should be strong enough for
a Wind Advisory for much of West Texas and southeast New Mexico
except in the Guadalupe Mountains where a High Wind Warning will
remain in effect. The Pacific front will continue to push east and
behind it slightly cooler will reside, which will bring high
temperatures down into 70s for today. The dry air to the west will
also be pushed further east and another fire weather day is in
store with the gusty winds expected. See Fire Weather Discussion
below.

By Friday night, the trough will further east and sent a
front south into the area. This will be a dry front as all the
moisture will be pushed east. A weak ridge will build over the
area on Saturday and make for a rather pleasant day before a
shortwave trough moves through the Texas Panhandle. Strong
westerly winds will likely contribute to another windy day on
Sunday. Yet another front will move south into the area on the
backside of the trough and bring only a slight cool down again to
start the week.

The train of upper level troughs will continue next week. The
first one will swing through the south-central Rockies bringing
some unsettled weather with it. There will be chances for rain
across much of the area from Tuesday to Thursday. Heading into
next weekend the second upper trough looks to take a similar path
as the previous and could continue the streak of active weather.

FIRE WEATHER DISCUSSION...
WV imagery shows the upper trough approaching the Texas/OK
Panhandles, which will leave West Texas and Southeast New Mexico in
subsidence on the backside of the trough later today.  Thus, 20'
westerly winds will veer to the NW, generally increasing to the NE,
closer to the base of the exiting trough.  The GFS once again mixes
deeper than the NAM, performed well for yesterday's event, and is
the preferred model for today.  That said, forecast soundings mix to
an average of 650mb, which will easily result in critical 20' winds
area-wide.  Currently, the dryline extends from KSNK SW to the Big
Bend Area, and is forecast to keep trucking eastward today.  This is
allowing for poor recovery overnight, and RH will stay low Fri in
continued W-NW flow.  The only area in question is the NE zones,
where RH may stay just above criteria this afternoon.  Otherwise, as
a result of yesterday's activity, extreme Fire Danger now covers
most all of the forecast area.  Trans Pecos ERCs continue near the
90th percentile. Although the fire wx threat is a little lower
today, we are not out of the (dry) woods yet.

Sunday continues to shape up as another critical fire wx day,
confined mainly to the Guadalupes and adjacent plains, as a
secondary trough passes north of the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  45  78  54 /   0   0   0   0
Carlsbad                       79  42  79  49 /   0   0   0   0
Dryden                         81  51  79  53 /   0   0   0   0
Fort Stockton                  78  46  80  55 /   0   0   0   0
Guadalupe Pass                 69  45  76  51 /   0   0   0   0
Hobbs                          74  40  74  48 /   0   0   0   0
Marfa                          72  35  78  41 /   0   0   0   0
Midland Intl Airport           77  46  80  54 /   0   0   0   0
Odessa                         77  46  79  54 /   0   0   0   0
Wink                           79  44  79  50 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 8 AM this morning to 8 PM MDT this evening
     for Guadalupe Mountains-Southeast Plains.

     Wind Advisory from 10 AM this morning to 6 PM MDT this evening
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

     High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...Red Flag Warning from 9 AM CDT /8 AM MDT/ this morning to 9 PM
     CDT /8 PM MDT/ this evening for Andrews-Big Bend Area-Crane-
     Davis/Apache Mountains Area-Ector-Guadalupe Mountains-
     Loving-Marfa Plateau-Midland-Pecos-Presidio Valley-Reeves
     County and Upper Trans Pecos-Terrell-Upton-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from 11 AM CDT /10 AM MDT/ this morning to 7 PM
     CDT /6 PM MDT/ this evening for Andrews-Big Bend Area-
     Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-
     Pecos-Reeves County and Upper Trans Pecos-Scurry-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains.

&&

44/06
Hazardous weather outlook, Mar 24, 3:27 AM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
327 AM CDT Fri Mar 24 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
327 AM CDT Fri Mar 24 2017 /227 AM MDT Fri Mar 24 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Critical fire weather conditions are expected again today, over all
of Southeast New Mexico and most of West Texas. A Red Flag Warning
is in effect.

Strong west winds will continue in the Guadalupe Mountains today. A
High Wind Warning remains in effect. Very windy conditions are also
expected again across all of Southeast New Mexico and most of West
Texas.  A Wind Advisory is in effect today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Critical fire weather conditions will be possible in the Guadalupe
Mountains Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Mar 23, 10:53 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1053 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             MIDLAND                 32.00N 102.08W
03/23/2017  E1.75 INCH       MIDLAND            TX   PUBLIC

&&

GREGORY.MURDOCH
Local storm report, Mar 23, 10:58 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             MIDLAND                 32.00N 102.08W
03/23/2017  M1.00 INCH       MIDLAND            TX   NWS EMPLOYEE

            QUARTER SIZED HAIL COVERING THE GROUND NORTH OF LOOP 250
            IN MIDLAND

&&

JULIE.PHILLIPSON
Special weather statement, Mar 23, 11:27 PM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1127 PM CDT THU MAR 23 2017

TXZ047-051-052-240530-
Martin TX-Howard TX-Borden TX-
1127 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...NORTHERN
HOWARD AND EASTERN MARTIN COUNTIES UNTIL 1230 AM CDT...

At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Lenorah, or 12 miles northeast of Stanton, moving
northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Big Spring, Stanton, Ackerly, Vealmoor, Lenorah, Luther, Brown,
Fairview, Knott and Big Spring McMahon-Wrinkle Airpark.

THIS INCLUDES Interstate 20 between mile markers 158 and 180.

LAT...LON 3238 10118 3212 10176 3230 10191 3252 10173
      3253 10169 3257 10169 3273 10156
TIME...MOT...LOC 0426Z 231DEG 53KT 3230 10171

82

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:38 PM CDTSpecial Weather StatementMAFMidland52 min
Mar 23, 10:46 PM CDTSevere Thunderstorm WarningMAFMartin, Midland44 min
Mar 23, 11:27 PM CDTSpecial Weather StatementMAFHoward63 min
Mar 24, 5:22 AM CDTRed Flag WarningMAFAndrews, Crane, Ector, Loving, Midland, Pecos and 4 more16 hr

Nearby

Wind Advisories in Texas, 2017Wind Advisories in New Mexico, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.